Naloxone Saves Lives 

Narcan with hand.jpg

What are some signs of an opioid overdose?

  • unconsciousness

  • very small pupils

  • slow or shallow breathing

  • vomiting

  • an inability to speak

  • faint heartbeat

  • limp arms and legs

  • pale skin

  • purple lips and fingernails

 

What is naloxone?

Naloxone is a medicine that rapidly reverses an opioid overdose. It is an opioid antagonist. This means that it attaches to opioid receptors and reverses and blocks the effects of other opioids. Naloxone can quickly restore normal breathing to a person if their breathing has slowed or stopped because of an opioid overdose. But, naloxone has no effect on someone who does not have opioids in their system, and it is not a treatment for opioid use disorder. Examples of opioids include heroin, fentanyl, oxycodone (OxyContin®), hydrocodone (Vicodin®), codeine, and morphine.

Can I give naloxone to someone who has overdosed?

Yes. Families with loved ones who have opioid addiction should have naloxone nearby; ask their family member to carry it; and let friends know where it is. People should still call 911 immediately in the event of an overdose. Naloxone is being used more by police officers, emergency medical technicians, and non-emergency first responders than before. In most states, people who are at risk or who know someone at risk for an opioid overdose can be trained on how to give naloxone. Families can ask their pharmacists or health care provider how to use the devices.

 

Where can I get naloxone?

Many pharmacies carry naloxone. In some states, you can get naloxone from a pharmacist even if your doctor did not write you a prescription for it. It is also possible to get naloxone from community-based distribution programs, local public health groups, or local health departments, free of charge.

Can I get trained to use naloxone?

Yes, RAIL (Recovery Allies In Livingston) offers free training at our center in Howell, MI. Email, call or fill out the form to sign up for a training. 

What precautions are needed when giving naloxone?

Naloxone works to reverse opioid overdose in the body for only 30 to 90 minutes. But many opioids remain in the body longer than that. Because of this, it is possible for a person to still experience the effects of an overdose after a dose of naloxone wears off. Also, some opioids are stronger and might require multiple doses of naloxone. Therefore, one of the most important steps to take is to call 911 so the individual can receive immediate medical attention. NIDA is supporting research for stronger formulations for use with potent opioids. People who are given naloxone should be observed constantly until emergency care arrives. They should be monitored for another 2 hours after the last dose of naloxone is given to make sure breathing does not slow or stop. People with physical dependence on opioids may have withdrawal symptoms within minutes after they are given naloxone. Withdrawal symptoms might include headaches, changes in blood pressure, rapid heart rate, sweating, nausea, vomiting, and tremors. While this is uncomfortable, it is usually not life threatening. The risk of death for someone overdosing on opioids is worse than the risk of having a bad reaction to naloxone. Clinicians in emergency room settings are being trained to offer patients immediate relief and referral to treatment for opioid use disorder with effective medications after an opioid overdose is reversed. Side effects from naloxone are rare, but people might have allergic reactions to the medicine. Overall, naloxone is a safe medicine. But it only reverses an overdose in people with opioids in their systems and will not reverse overdoses from other drugs like cocaine or methamphetamine.

Points to remember

  • Naloxone is a medicine that rapidly reverses an opioid overdose. It attaches to opioid receptors and reverses and blocks the effects of other opioids.

  • Naloxone is a safe medicine. It only reverses overdoses in people with opioids in their systems.

  • There are two FDA-approved formulations of naloxone: injectable and prepackaged nasal spray.

  • Police officers, emergency medical technicians, and first responders are trained on how to give naloxone.

  • In some states, friends and family members can be trained on how to give naloxone. It is safer for people without medical training to use the auto-injectable or nasal devices.

  • Naloxone only works in the body for 30 to 90 minutes. It is possible for a person to still experience the effects of an overdose after naloxone wears off or need multiple doses if a potent opioid is in a person’s system.

  • You can get naloxone from pharmacies with or without a personal prescription, from community-based distribution programs, or local health departments. The cost varies depending on where and how you get it as well as what type you get.